You’re using a public version of DrugChatter with 1 free searches available. Register to unlock more free searches per day. CREATE FREE ACCOUNT

Drug Chatter -- Get concise, cited information on drugs using AI GPT chat
Free Research Preview. DrugChatter may produce inaccurate information.

How does advil cause bleeding ulcers?



Advil, which contains the active ingredient ibuprofen, is a nonsteroidal anti-inflammatory drug (NSAID) commonly used to relieve pain, reduce inflammation, and lower fever. While it is generally safe when used as directed, prolonged or excessive use of Advil can potentially lead to the development of bleeding ulcers in the stomach or intestines.

The mechanism by which Advil can cause bleeding ulcers is primarily related to its effect on the gastrointestinal system. Advil works by inhibiting the production of certain enzymes called cyclooxygenases (COX), which are involved in the production of prostaglandins. Prostaglandins are substances that help protect the stomach lining by promoting the production of mucus and regulating blood flow to the stomach.

When Advil is taken for an extended period or in high doses, the inhibition of COX enzymes can disrupt the balance of prostaglandins in the stomach. This can lead to a reduction in the protective mucus layer and a decrease in blood flow to the stomach lining, making it more susceptible to damage from stomach acid.

The decreased production of prostaglandins can also interfere with the normal healing process of the stomach lining, making it difficult for existing ulcers to heal and increasing the risk of new ulcers forming. Additionally, Advil can irritate the stomach lining directly, further contributing to the development of ulcers.

It is important to note that not everyone who takes Advil will develop bleeding ulcers. Certain factors can increase the risk, such as a history of ulcers, older age, prolonged use of NSAIDs, high doses, and concurrent use of other medications that increase the risk of ulcers, such as corticosteroids or anticoagulants.

To minimize the risk of bleeding ulcers when taking Advil, it is recommended to use the lowest effective dose for the shortest duration necessary. It is also advisable to take Advil with food or milk to help protect the stomach lining. If you have a history of ulcers or are at an increased risk, it is important to consult with a healthcare professional before using Advil or other NSAIDs.

In conclusion, Advil can cause bleeding ulcers when used in prolonged or excessive doses. The inhibition of COX enzymes and disruption of prostaglandin production can lead to a decrease in the protective mechanisms of the stomach lining, making it more susceptible to damage from stomach acid and increasing the risk of ulcers. It is important to use Advil responsibly and consult with a healthcare professional if you have any concerns or risk factors.

Sources:
[1] Drug Patent Watch. "Advil." https://www.drugpatentwatch.com/p/tradename/ADVIL
[2] GoodRx. "Ibuprofen (Advil, Motrin) and Stomach Ulcers." https://www.goodrx.com/ibuprofen/ibuprofen-stomach-ulcers-advil-motrin
[3] Healthline. "Can Ibuprofen Cause Ulcers?" https://www.healthline.com/health/ibuprofen-ulcer



Follow-up:   Can Advil really lead to bleeding ulcers? What are the risks of Advil causing bleeding ulcers? Is there a safer alternative to Advil for ulcers?





DrugPatentWatch - Make Better Decisions
© thinkBiotech LLC 2004 - 2024. All rights reserved.